Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 112, NWS Chicago, IL

December 21, 2021

NWS Chicago, IL issued this small craft advisory at Dec 21, 2021, 3:46 AM CST. It took effect at Dec 21, 2021, 12:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2021, 3:46 AM CST (09:46 UTC)
In effect from
Dec 21, 2021, 12:00 PM CST
Expired
Dec 21, 2021, 6:16 PM CST
In force
6 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

578 
WHUS73 KLOT 210946
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
346 AM CST Tue Dec 21 2021

LMZ740>743-211800-
/O.NEW.KLOT.SC.Y.0112.211221T1800Z-211222T1200Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
346 AM CST Tue Dec 21 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM CST
WEDNESDAY...

* WHAT...Winds to 30 kt and waves to 4 ft expected.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL, Northerly Island to Calumet Harbor IL 
  and Calumet Harbor IL to Gary IN.

* WHEN...From noon today to 6 AM CST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ744-745-211800-
/O.NEW.KLOT.SC.Y.0112.211221T1800Z-211222T1800Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
346 AM CST Tue Dec 21 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO NOON CST
WEDNESDAY...

* WHAT...Winds to 30 kt and waves to 8 ft expected. A few gale 
  force gusts to 35 kt possible late evening. 

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...From noon today to noon CST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
381 
WHUS73 KLOT 211501
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
901 AM CST Tue Dec 21 2021

LMZ740>743-212315-
/O.CON.KLOT.SC.Y.0112.211221T1800Z-211222T1200Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
901 AM CST Tue Dec 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 AM
CST WEDNESDAY...

* WHAT...Winds to 30 kt and waves to 5 ft expected.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL, Northerly Island to Calumet Harbor IL 
  and Calumet Harbor IL to Gary IN.

* WHEN...From noon today to 6 AM CST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ744-745-212315-
/O.CON.KLOT.SC.Y.0112.211221T1800Z-211222T1800Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
901 AM CST Tue Dec 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO NOON
CST WEDNESDAY...

* WHAT...Winds to 30 kt and waves to 8 ft expected. A few gale 
  force gusts to 35 kt possible late evening.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...From noon today to noon CST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
224 
WHUS73 KLOT 212118
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
318 PM CST Tue Dec 21 2021

LMZ740>743-220530-
/O.CON.KLOT.SC.Y.0112.000000T0000Z-211222T1200Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
318 PM CST Tue Dec 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
WEDNESDAY...

* WHAT...Winds to 30 kt and waves to 5 ft expected. A few gale
  force gusts to 35 kt possible in the evening.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL, Northerly Island to Calumet Harbor IL 
  and Calumet Harbor IL to Gary IN.

* WHEN...Until 6 AM CST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ744-745-220530-
/O.CON.KLOT.SC.Y.0112.000000T0000Z-211222T1800Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
318 PM CST Tue Dec 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST
WEDNESDAY...

* WHAT...Winds to 30 kt and waves to 9 ft expected. A few gale
  force gusts to 35 kt possible in the evening.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...Until noon CST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
915 
WHUS73 KLOT 220016
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
616 PM CST Tue Dec 21 2021

LMZ740>743-220830-
/O.UPG.KLOT.SC.Y.0112.000000T0000Z-211222T1200Z/
/O.NEW.KLOT.GL.W.0024.211222T0016Z-211222T0900Z/
/O.NEW.KLOT.SC.Y.0113.211222T0900Z-211222T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
616 PM CST Tue Dec 21 2021

...GALE WARNING IN EFFECT UNTIL 3 AM CST WEDNESDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 9 AM CST
WEDNESDAY...

* WHAT...For the Gale Warning, west to northwest gales to 35 kt,
  significant waves up to 6 ft, and occasional waves up to 8 ft.
  For the Small Craft Advisory, northwest winds to 25 to 30 kt.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL, Northerly Island to Calumet Harbor IL 
  and Calumet Harbor IL to Gary IN.

* WHEN...For the Gale Warning, until 3 AM CST Wednesday. For the 
  Small Craft Advisory, from 3 AM to 9 AM CST Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ744-745-220830-
/O.UPG.KLOT.SC.Y.0112.000000T0000Z-211222T1800Z/
/O.NEW.KLOT.GL.W.0024.211222T0016Z-211222T0900Z/
/O.NEW.KLOT.SC.Y.0113.211222T0900Z-211222T2100Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
616 PM CST Tue Dec 21 2021

...GALE WARNING IN EFFECT UNTIL 3 AM CST WEDNESDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 3 PM CST
WEDNESDAY...

* WHAT...For the Gale Warning, west to northwest gales to 35 kt,
  significant waves to 9 ft, and occasional waves to 12 ft. For
  the Small Craft Advisory, northwest winds to 25 to 30 kt,
  significant waves up to 9 ft, and occasional waves up to 12 ft.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...For the Gale Warning, until 3 AM CST Wednesday. For the 
  Small Craft Advisory, from 3 AM to 3 PM CST Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Dec 21, 3:38 AM CST, 8 minutes earlier.

Area forecast discussion, Dec 21, 3:38 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
338 AM CST Tue Dec 21 2021

.SHORT TERM...
Issued at 333 AM CST Tue Dec 21 2021

Through Wednesday...

A ridge of high pressure resides over the area this morning which is
keeping skies mostly cloud-free with light winds. Some lower-level
moisture resides in our area which has caused 1 to 2 degree
temperature/dewpoint depressions across our southern CWA. This
moisture coupled with the light winds has created the conditions
necessary for the development of patchy fog along and south of a
line from Pontiac, IL through Valparaiso, IN where some patchy fog
has already developed and is expected to linger through 9 AM this
morning before dissipating.

At the same time, an area of low pressure is continuing to develop
and move east across the northern Plains which will drag a cold
front through our area this evening. Winds will continue to veer
towards the south by daybreak and then turn northwest once the front
passes through. Wind speeds will increase throughout the day due to
the quick movement of the low generating rapid pressure rises in its
wake. Strong cold air advection behind the low will also allow the
environment to tap into 30 to 35 mph winds aloft and mix them down
to the surface throughout the evening. The gusts will gradually
begin to ease after midnight with wind directions backing towards
the southwest.

Otherwise, expect partly to mostly sunny skies with near seasonal
temperatures today with highs in the upper 30s to around 40
degrees. Chilly conditions move in behind the front tonight with
overnight lows in the middle teens to lower 20s and highs topping
out around freezing Wednesday afternoon.

Yack

&&

.LONG TERM...
Issued at 300 AM CST Tue Dec 21 2021

Wednesday night through Monday...

Persistent WAA will be ongoing at the start of the period and
continue through at least Thursday night. Pacific moisture with an
approaching compact mid-level wave shifting ESE into the Upper
Mississippi Valley will bring plenty of mid and upper-level cloud
cover late Wednesday night through Thursday morning. Meanwhile,
guidance continues to advertise a NE surge of low-level moisture
within a 50kt LLJ into the area by around daybreak Thursday. This
will leave two layers of potential precip generation over the area
Thursday morning. Independent from each other, ptype would be
snow in the mid-levels and liquid in the low-levels. A 5kft dry
layer between the two levels will likely limit seeding of the low-
level precip layer. With wet-bulbs temps several degrees below
freezing at the surface, light icing from freezing drizzle, maybe
mixed with some snow, is possible during the morning. Have
therefore introduced slight chance PoPs for a wintry mixing of
snow and freezing drizzle north of I-80. While precip potential
remains highly conditional on the moisture surge arriving by
Thursday morning, minor impacts are possible due to light icing on
sub-freezing surfaces.

Guidance continues to show considerable variability with the
forecast evolution for Christmas Eve/Day. The overall model suite
has started to shift to a less-amplified wave traversing the
northern Great Plains and western Great Lakes. Correspondingly,
precip coverage on Christmas Eve and the magnitude of WAA into the
area have diminished to some degree. With that said, a shield of
rain will likely be developing/expanding over the area by the
afternoon as it lifts northeast. With the weaker solution, CAA
would be less pronounced Christmas Eve night, leaving enhanced
low-level baroclinicity in the region through Christmas Day.
Guidance is thus beginning to advertise the potential for a second
open wave to generate light precip, potentially mixed, in the
area on Christmas Day.

A WAA arc lifting northeast ahead of troughing in the central and
northern Great Plains late Sunday into early Monday will bring
another shot of mainly rain to the area.

Kluber

&&

.AVIATION...
For the 06Z TAFs...

Forecast concerns include...

Several wind direction changes.
Strong/gusty west/northwest winds Tuesday afternoon/evening.
Chance of mvfr cigs overnight/Tuesday.

Light northwest winds will turn light northerly over the next few
hours and then are expected to generally become light and variable
by daybreak for most of the area. There is still some potential
for a light northeast wind for the Chicago terminals around/just
after daybreak. Winds will quickly shift to the south/southeast by
mid morning with speeds increasing to 10kts. Winds will continue
to turn southerly in the late morning and southwest by early
afternoon. This transition is expected to occur fairly quickly.
Speeds will increase along with gusts developing as the winds are
turning south to southwest. Only medium confidence for gusts
during this time, which may reach into the lower 20kt range. Winds
will turn more westerly by late afternoon and then northwest
Tuesday evening. Gusts are expected to increase into the mid/upper
20kt range and its possible there may be some gusts into the 30kt
range. Speeds and gusts are expected to slowly diminish into early
Wednesday morning.

There is still quite a bit of uncertainty for the potential of
mvfr level cloud cover overnight into Tuesday morning. Mvfr cigs
remain across far southern lower MI and trailing back into parts
of northern IN. As winds turn back easterly overnight and into
Tuesday morning, its possible some of this mvfr level cloud cover
will move back across the Chicago terminals and maintained sct
mention for now. Some mid level clouds over the northern Plains
may drift across the area by daybreak. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743...noon
     Tuesday to 6 AM Wednesday.

     Small Craft Advisory...LMZ744-LMZ745...noon Tuesday to noon
     Wednesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Dec 20, 3:18 PM CST, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
318 PM CST Mon Dec 20 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-212130-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
318 PM CST Mon Dec 20 2021 /418 PM EST Mon Dec 20 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Friday...
  Limited Non Thunderstorm Wind Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-212130-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
318 PM CST Mon Dec 20 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday Afternoon through Friday Night...
  Hazardous conditions for small craft are likely at times.

Castro

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.